Drug Side Effects Increase: Plus, top medications with problems

by James Hubbard, M.D., M.P.H.

An article in the September 10, 2007, Archives of Internal Medicine notes an almost three-fold increase in the number of serious adverse drug events during the years of 1998 to 2005 reported to the U.S. Food and Drug Administration. A serious outcome is defined as death (17.3%), life-threatening, disability, birth defect and outcomes that require hospitalizations or interventions.

The authors postulate that 25 percent of this increase may come from “increasing population and more intensive drug therapy.” Fifteen percent may come from new biotechnology drugs for treatments of immune diseases, and 10 percent could be influenced by increased publicity, safety withdrawals or lawsuits.

Top 5 drugs associated with deaths:

1. Oxycodone
2. Fentanyl
3. Clozatine
4. Morphine
5. Acetaminophen

Top 10 drugs associated with other serious outcomes:

1. Estrogens
2. Insulin
3. Infliximab
4. Interferon beta
5. Paroxetine
6. Rofecoxib
7. Warfarin
8. Atorvastatin
9. Etanercept
10. Celecoxib

Comment

What has caused this increase? The authors of the study cite understandable reasons for about half of it by using more drugs, more people in general, more public awareness by media, and lawyers. Some of it comes from newer drugs, such as the biotechs, which weigh known serious side effects versus significant improvement in treatment of some diseases. The FDA is not sure, but thinks that easier reporting of the reactions using the Internet may play some role.

I wonder if it might also have to do with another study we reported regarding an increase in diagnosis of psychiatric disorders in children and teens. Could it be that we health-care professionals (HCPs) are getting better at recognizing certain diseases now that we have effective treatments, or could it be that HCPs, patients and parents find it easier to treat with a pill than try things such as behavior modification, life-style changes, etc.? Probably it is a combination of both. Certainly HCPs and patients should be vigilant in not overusing, and doing appropriate exams and lab tests to monitor for adverse reactions. As usual, patient education is key.

To me, the drug that stands out as potentially lethal is plain old acetaminophen (brand name Tylenol, among others). It is such a commonly used medicine for fever and pain, which is probably one reason that it is on the list. The study lists the number of adverse reactions per drug, and not the percentage (number of adverse drug reactions/number times the drug is used). For instance, if the number of adverse drug reactions is 1 for every 100 used (1 percent), then a drug used 100 times has one reaction while a drug used 10,000 time has 100 reactions. But the chance of a reaction is the same in both.

Getting back to acetaminophen, it is used in so many over-the-counter and prescription combinations that you should always read the ingredients and not exceed the recommended dosage after totaling all the medications you are taking. Using too much is overdosing and can potentially lead to fatal liver damage.

No Related Posts

Tags:

No Related Posts

Leave a Reply

CommentLuv badge
© My Family Doctor 2010.
Magazine Web Design - M Digital Design Solutions for Publishers